News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Antidepressants

Question: Ultram (Tramadol) for depression


 njp1433 - Wed Mar 12, 2008 11:00 am

Im 19 years old and I'v had severe ocd and anxiety since I was little kid. I was also diagnosed with depression about 4 years ago. I'v been prescribed about every anti-depressant on the market, as well as a couple different bi-polar meds, all of which did absolutely nothing for me, except have negative side effects. I was also prescribed Klonopin for the anxiety, but I literally felt zero relief from taking 1mg, and higher doses didn't help either. They just made me forgetful and tired, but I still had racing thoughts in my mind and anxiety. I have smoked weed for a couple years now, and that was always the only thing that helped, but it didn't cure it. After all the frustration of getting no relief from the many different meds I had tried, I eventually got into Oxycontin, which literally made me feel normal. My friends that would do Oxycontin with me would always say how they felt "****** up", but I didn't really feel that way at all, I just felt more motivated, more confident in myself, had no feelings of depression, and no anxiety. I felt like it was my miracle pill. Unfortunately, I had trouble controlling myself with the Oxycontin, and after a month I was taking about 120mg a day. I stopped cold turkey and had to go to the hospital because I got so sick. They gave me Clonodine which helps a little because it just chills me out. Many weeks after being clean of the Oxys, and I was back to being depressed and all that **** that I hadn't felt while on Oxycontin. After much discussion with my doctor and my father, I'm now taking Tramadol 100mg 4 times a day for the mental issues as well as sever stomach pain and restless leg syndrome. I feel much more motivated and happy, not high at all, just normal. I don't have any desire to do Oxycontin any more, nor do I have the desire to take extra Tramadol because it works fine taking it as prescribed. I have been taking Tramadol for about a month now, and so far have had no signs of a tolerance issue, which is my doctors main concern since I am already taking the max dose for Tramadol. Now I'm prescribed Tramadol, Clonidine, Mirtazapine, and Lorazepam. I doing very good and have no depression and much less anxiety. (Turns out Lorazepam actually is more effective on me than Klonopin, weird). But has anyone one else had a similar experience?
 Dr. E. Seigle - Wed Mar 12, 2008 7:17 pm

Dear Nip1433,

It sounds like you've struggled with negative mood and anxiety for a long time and have tried many medications. Unfortunately, tramadol is not generally considered to be effective as an anti-depressant or anti-anxiety agent, and while it is seen by some as less likely to lead to addiction when treating pain than opioids such as Oxycontin, others feel that it has addictive potential that is considerable. I would see long-term use of this as risky for you in terms ofn potentially leading to addiction. You did not mention having had psychotherapy in your note; have you received cognitive-behavioral psychotherapy for depression and anxiety? It can be as effective than medication and you can learn the tools to feel better for use on your own when you need them.

This being said, it sounds like your case is complex, and you might want to have a psychiatrist with a subspecialty in addiction psychiatry working with you. Some subspecialists may be using tramadol with their patients- I do not know. Undoubtedly you can be helped to feel better with a combination of some appropriate medication and psychotherapy, but watch out for tramadol and Oxycontin or other drugs known as opoids or any other drugs of abuse. Ultimately, remember that this feedback should not replace the advice of your physicians, and should not be the basis for your medical decision making- your work with your physicians and therapists should guide you in this.

Good luck! -Dr. Seigle

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here